Alert archive / New Mexico / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 60, NWS Albuquerque, NM

July 3, 2000Curry County, Roosevelt County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jul 3, 2000, 3:23 PM MDT for Curry County, Roosevelt County, New Mexico. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 3, 2000, 3:23 PM MDT (21:23 UTC)
Expired
Jul 3, 2000, 4:15 PM MDT
In force
52 min
Issued by
NWS Albuquerque, NM
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Curry County, NM, Roosevelt County, NM

What was reported inside it

TimeReportWhereRemark
Jul 3, 4:10 PM MDTHail 0.75Ranchvale, NM

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.4 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2000-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 602 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2000-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
602 J/kg
Mixed-layer CIN
-199 J/kg
Mixed-layer LCL
1534 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

232 
WUUS55 KABQ 032125
SVRABQ
NMC009-041-032215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
323 PM MDT MON JUL 3 2000

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CURRY COUNTY IN EAST CENTRAL NEW MEXICO
  NORTH CENTRAL ROOSEVELT COUNTY IN EAST CENTRAL NEW MEXICO

* UNTIL 415 PM MDT

* AT 421 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES NORTH OF TEXICO...OR ABOUT 12 MILES    
  NORTHEAST OF CLOVIS...MOVING NORTHEAST AT 20 MPH. OTHER            
  THUNDERSTORMS WERE DEVELOPING OVER NORTHEAST ROOSEVELT COUNTY 10   
  MILES NORTH OF PORTALES.

THIS IS A DANGEROUS STORM. PREPARE FOR DAMAGING WINDS IN EXCESS OF 55
MPH...LARGE HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING.

LAT...LON 3454 10373 3410 10344 3419 10304 3472 10303
          3467 10359

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 4:26 AM MDT, 10 hours 57 minutes earlier.

Area forecast discussion, Jul 3, 4:26 AM MDT, 10 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
426 AM MDT MON JUL 3 2000

A BAND OF SHOWERS HAS REDEVELOPED EARLY THIS MORNING ALONG A SURFACE
TROF WHICH WAS JUST EAST OF THE CONTINENTAL DIVIDE.  WILL MENTION
A FEW AM SHOWERS FOR THE NORTHERN MOUNTAINS AND RIO GRANDE VALLEY WITH
THIS FEATURE.

UPPER TROF EXTENDING FROM WESTERN CANADA TO SOCAL WILL SHIFT EASTWARD
TODAY.  THIS BRINGS A MORE OF A WESTERLY STEERING FLOW ACROSS THE FA
DURING THE PERIOD.  SHORT WAVE ENERGY EJECTING FROM THIS TROF HAS
BEGUN TO WEAR DOWN/SHIFT EAST 5H RIDGE THAT HAS BEEN OVER THE STATE.
RESULTING WRLY FLOW WILL REDUCE LOW LEVEL MOISTURE ESPECIALLY OVER
THE WEST THRU THE PERIOD.  AS A RESULT EXPECT SOME ISOLD DIURNAL
CONVECTION BETWEEN THE CONTINENTAL DIVIDE AND THE CENTRAL MTNS.  POPS
NEARLY NIL WEST OF THE DIVIDE.  ATMOSPHERE REMAINS A LITTLE MORE
UNSTABLE FROM THE CENTRAL MOUNTAINS TO THE NORTHEAST AND WILL MAINTAIN
SCT POPS FOR THIS AREA.

DURING THE EXTENDED PERIOD 5H RIDGE REBUILDS OVER NM.  WARMING ALOFT
FOR THE MOST PART WILL KEEP A LID ON ANY CONVECTIVE DEVELOPMENT...WITH
JUST A SLIGHT CHANCE OF AFTERNOON AND EVENING TSTMS MAINLY OVER THE
MOUNTAINS.8  44

.ABQ...NONE.

In the hours before

Local storm report, Jul 3, 3:14 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
314 PM MDT MON JUL 3 2000

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0215 PM    SAN JON                   NM   1.00 INCH HAIL
07/03/00   QUAY                           QUARTER SIZE HAIL REPORTED
                                          AT SAN JON TRAVEL CENTER
                                          BETWEEN 210 AND 220
                                          PM. ESTIMATED TWO
                                          INCHES RAINFALL IN PAST
                                          HOUR.

0220 PM    SAN JON                   NM   .88 INCH HAGIL
07/03/00   QUAY                           NICKEL SIZE HAIL AND
                                          FUNNEL CLOUDS REPORTED BY
                                          SHERRIF.

CSM

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 2:15 PM MDTTornado WarningABQQuay30 min
Jul 3, 2:39 PM MDTSevere Thunderstorm WarningABQCurry36 min
Jul 3, 4:00 PM MDTSevere Thunderstorm WarningABQColfax, Harding, Union60 min
Jul 3, 5:17 PM MDTFlash Flood WarningABQCurry118 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.